Hail, Daviess
- When
- April 25, 4:50 PM CST
- Where
- Daviess County, 0.53 mi E of Winston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -94.140
A strong upper level storm system, combined with rich gulf moisture, helped to produce several reports of hail and an isolated tornado, in the late afternoon and evening hours of April 25, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong upper level storm system, combined with rich gulf moisture, helped to produce several reports of hail and an isolated tornado, in the late afternoon and evening hours of April 25, 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 25, 3:38 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT SAT APR 25 2009
.DISCUSSION...
SHORTWAVE CURRENTLY MOVING NORTHEAST ACROSS KANSAS IS SPARKING
THUNDERSTORMS ALONG THE STATIONARY BOUNDARY WHICH CURRENTLY
STRETCHES ACROSS KANSAS CITY NORTHEASTWARD TO JUST NORTH OF
KIRKSVILLE. TREND HAS BEEN FOR THUNDERSTORMS TO WEAKEN CONSIDERABLY
THE FARTHER INTO THE COLD AIR NORTH OF THE BOUNDARY. WITH THE
SHORTWAVE CONTINUING TO MOVE NORTHEAST AND CAPE IN THE 1500-2000
J/KG RANGE THIS EVENING...THINK STORMS WILL CONTINUE TO FIRE
NORTHEAST ALONG AND NORTH OF THE FRONT...WITH THE STRONGER STORMS
REMAINING IN THE GENERAL VICINITY OF THE FRONT. THE FRONT IS PROGGED
TO LIFT NORTH THROUGH THE NIGHT.
DURING THE OVERNIGHT...MODELS PROG LOW LEVEL JET OF 45 TO 55 KTS TO
DEVELOP. EXPECT A THUNDERSTORM COMPLEX TO DEVELOP OVER NORTH CENTRAL
OKLAHOMA THIS EVENING. THIS SHOULD MOVE TO THE NORTHEAST...AIDED BY
THE NOSE OF THE LOW LEVEL JET. THERE REMAINS SOME UNCERTAINTY AS TO
THE EXACT TRACK OF THIS COMPLEX...HOWEVER INITIAL INDICATIONS ARE
THAT IT WILL MAKE IT INTO WESTERN SECTIONS BY MORNING.
AS THE SHORTWAVE ENTERS THE REGION DURING THE DAY SUNDAY...EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO DEVELOP. MODELS PROG
ENOUGH INSTABILITY FOR THE POSSIBILITY OF STRONG TO SEVERE STORMS
ONCE AGAIN. THE FRONT WILL START TO MOVE BACK SOUTHEAST ACROSS THE
FORECAST AREA LATE SUNDAY NIGHT INTO MONDAY. PRECIPITABLE WATER
VALUES CONTINUE TO BE GREATER THAN 1.5 INCHES. AND WITH YET ANOTHER
SHORTWAVE PROGGED TO MOVE ACROSS THE REGION...THE HEAVY RAIN THREAT
WILL CONTINUE. HAVE THEREFORE ISSUED A FLOOD WATCH FOR THE ENTIRE
FORECAST AREA FOR MIDDAY SUNDAY INTO EARLY MONDAY EVENING.
33
MEDIUM RANGE (TUESDAY THROUGH SATURDAY)...
CONFIDENCE IN THE LAST HALF OF THE FORECAST IS...NOT GOOD. MODEL
RUNS OVER THE PAST 24 HOURS HAVE GONE FROM BEING IN GENERAL
AGREEMENT ON THE PERSISTENCE OF A WESTERN CONUS TROUGH MUCH OF NEXT
WEEK...TO DEVOLVING INTO A MYRIAD OF SOLUTIONS THAT RANGE FROM
QUASI-ZONAL FLOW IN THE ECMWF...TO A WEAK TROUGH IN THE WEST CONUS
FROM THE GFS. CANADIAN GEM MODEL FAVORS THE SOLUTION OFFERED BY THE
ECMWF AS IT HAS ALSO FLATTENED THE FLOW ACROSS THE PLAINS FOR NEXT
WEEK. PREFERENCE IN SOLUTIONS IS WEIGHTED TOWARDS THE ECMWF...BUT
GIVEN THE VOLATILITY OF THE MODELS...OVER ALL CONFIDENCE WILL REMAIN
LOW.
DESPITE THE IMPLOSION OF THE MID-RANGE MODELS CONSENSUS...THE
SENSIBLE WEATHER FORECAST FOR NEXT WEEK HAS CHANGED LITTLE. FAST
MOVING IMPULSES ARE STILL EXPECTED STREAK ACROSS THE NATION NEXT
WEEK...IT IS JUST THAT NOW THE IMPULSES WILL RESULT FROM A BREAK
DOWN OF THE WESTERN CONUS TROUGH. TUESDAY STILL LOOKS TO BE THE ONE
DAY NEXT WEEK THAT WE HAVE SOME REASONABLE CONFIDENCE OF THAT IT
WILL BE DRY AS A SURFACE BOUNDARY...THAT WILL BE WALLOWING AROUND
MISSOURI THIS WEEKEND...FINALLY SETTLES FARTHER SOUTH.
HOWEVER...THAT CONFIDENCE QUICKLY DISSIPATES BY WEDNESDAY AS THE
WESTERN TROUGH STARTS SPITTING SHORTWAVE ACROSS THE PLAINS. CURRENT
TRAJECTORIES PEG MUCH OF THE SHORTWAVES PASSING TO OUR NORTH...BUT
SUFFICIENT ISENTROPIC LIFT TO THE SOUTH OF THESE WAVES WITH MOISTURE
RETURN FROM A WIDE OPEN GULF INDICATE THAT THE POTENTIAL FOR RAIN
WILL MOVE BACK INTO THE REGION WEDNESDAY. IN FACT...WITH A NUMBER OF
ILL-DEFINED IMPULSES MOVING ACROSS THE PLAINS...AND ABUNDANT
MOISTURE EXPECTED IN THE REGION...HAVE OPTED TO BROAD BRUSH
WEDNESDAY THROUGH FRIDAY NIGHT WITH CHANCE POPS. EXPECTATIONS ARE
THAT AS THIS WEEKENDS WEST CONUS TROUGH BREAKS DOWN EARLY NEXT WORK
WEEK MODEL VOLATILITY SHOULD CALM DOWN ENOUGH ALLOW SOME MORE
ACCURATE PLACEMENT OF POPS FOR THE LAST HALF OF THE COMING WORK WEEK.
OTHERWISE...TEMPERATURES NEXT WEEK WILL BE SOMEWHAT DEPENDANT ON THE
AMOUNT OF CLOUD COVER AND IF ANY RAIN FALLS...BUT AT THIS TIME HAVE
AVOIDED CHANGING OUR GOING FORECAST NUMBERS TOO MUCH DUE TO
UNCERTAINTIES IN THE DETAILS OF THE FORECAST.
CUTTER
&&
.AVIATION...
THE FRONT IS CURRENTLY LOCATED BETWEEN KMCI AND KSTJ. IT MAY MAKE IT
TO AROUND KMCI...BUT NOT MUCH FURTHER SOUTH WITH WINDS RUNNING
NEARLY PARALLEL AND A STRENGTHENING LOW PRESSURE SYSTEM OVER
SOUTHWEST KANSAS. WILL HAVE TO WATCH WIND DIRECTION FOR A QUICK
CHANGE TO THE NORTHEAST AT KMCI THIS AFTERNOON. UPPER LEVEL
DISTURBANCE WILL MOVE NORTHEAST ACROSS ACROSS THE REGION LATER TODAY
AND TONIGHT. AS IT DOES...EXPECT SCATTERED SHOWERS TO CONTINUE TO
DEVELOP ALONG AND NORTH OF THE FRONT. MEANWHILE INCREASING
INSTABILITY ALONG AND SOUTH OF THE FRONT COMBINED WITH THE
APPROACHING UPPER LEVEL DISTURBANCE MAY TRIGGER TSRA DEVELOPMENT IN
VICINITY OF THE FRONT DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. AT THIS TIME...BEST ESTIMATE FOR INITIATION IS IN THE 21-00Z
TIMEFRAME. INSTABILITY...AND THEREFORE AMOUNT OF TSRA REMAINS IN
QUESTION...SO WIDESPREAD TSRA IS NOT EXPECTED AT THIS POINT. THERE
MAY BE A BIT OF A LULL DURING THE LATE EVENING HOURS...AS THE FRONT
LIFTS NORTH OF THE TAF SITES. HOWEVER ADDITIONAL CONVECTION FOCUSED
ON THE NOSE OF 55KT LOW LEVEL JET WILL LIKELY WORK ITS WAY ACROSS
THE TERMINALS AFTER MIDNIGHT TOWARD MORNING. DEPENDING ON HOW ANY
OVERNIGHT CONVECTION PLAYS OUT...MAY HAVE TO INCLUDE LLWS DURING THE
OVERNIGHT. EXPECT WINDY CONDITIONS TO START OUT THE DAY SUNDAY...AS
TIGHTENING PRESSURE GRADIENT COUPLES WITH 40-50KT WINDS ALOFT.
33
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR MOZ001-MOZ002-
MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-
MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-
MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-
MOZ046-MOZ053-MOZ054.
KS...FLOOD WATCH FROM 1 PM SUNDAY TO 7 PM MONDAY FOR KSZ025-KSZ057-
KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT APR 25 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...ALONG AND NORTH OF A STALLED FRONTAL BOUNDARY. ANY THUNDERSTORMS WHICH DEVELOP WILL LIKELY CONTINUE THROUGH THE EVENING. EXTENSIVE CLOUD COVER WILL LIMIT THE DEGREE OF INSTABILITY AND THUS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE LATE TONIGHT...AS A COMPLEX OF STORMS DEVELOPS AND MOVES NORTHEAST INTO THE REGION. HOWEVER WHEN AND WHERE THIS ACTIVITY EVOLVES REMAINS IN QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL LIFT NORTH BY SUNDAY BUT THEN RETURN SOUTHWARD SUNDAY EVENING...AS A STRONGER UPPER SYSTEM EJECTS THROUGH THE CENTRAL PLAINS. THERE IS A BETTER CHANCE FOR MORE ORGANIZED AND WIDESPREAD THUNDERSTORM ACTIVITY SUNDAY NIGHT. INITIALLY THE PRIMARY CONCERN WILL BE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. AS SUNDAY EVENING CONTINUES...THE SEVERE THREAT WILL MORPH INTO A HEAVY RAIN AND FLOODING THREAT AS INDIVIDUAL THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREA. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER MOST OF THE REGION SUNDAY NIGHT. THE WEATHER PATTERN IS EXPECTED TO REMAIN FAIRLY ACTIVE THROUGH THE UPCOMING WEEK...WITH PERIODIC CHANCES FOR THUNDERSTORMS. IT IS TOO SOON TO DETERMINE THE SEVERITY OF ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND AGAIN SUNDAY EVENING. NRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT SAT APR 25 2009
MOZ021-022-029-030-252330-
CALDWELL-CLAY-CLINTON-RAY-
540 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR CALDWELL...NORTHEASTERN CLAY...
NORTHWESTERN RAY AND SOUTHEASTERN CLINTON COUNTIES UNTIL 630 PM
CDT...
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWSON...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
POLO BY 600 PM CDT.
KINGSTON BY 610 PM CDT.
HAMILTON BY 625 PM CDT.
THE TOWN OF ELMIRA IS ALSO IN THE PATH OF THIS STORM.
LAT...LON 3968 9385 3939 9421 3943 9431 3979 9410
3979 9407
DUXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT SAT APR 25 2009
MOZ013-020>022-252330-
BUCHANAN-CALDWELL-CLINTON-DE KALB-
548 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN BUCHANAN...NORTHERN
CLINTON...NORTHWESTERN CALDWELL AND SOUTHEASTERN DEKALB COUNTIES
UNTIL 630 PM CDT...
AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOWER...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
6 MILES SOUTHEAST OF STEWARTSVILLE BY 610 PM CDT.
OSBORN AND CAMERON BY 630 PM CDT.
LAT...LON 3980 9421 3979 9421 3978 9419 3973 9415
3954 9457 3966 9469 3991 9430
DUXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT SAT APR 25 2009
MOZ014-015-252330-
DAVIESS-GRUNDY-
550 PM CDT SAT APR 25 2009
...SIGNIFICANT WEATHER ALERT FOR DAVIESS AND SOUTHWESTERN GRUNDY
COUNTIES UNTIL 630 PM CDT...
AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALLATIN...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
GALLATIN BY 600 PM CDT.
JAMESPORT BY 625 PM CDT.
THE TOWNS OF ALTAMONT AND JAMESON ARE ALSO IN THE PATH OF THIS STORM.
LAT...LON 3999 9363 3995 9374 3996 9377 3995 9377
3984 9409 3994 9418 4014 9384 4013 9382
DUXThe Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
9 hail, 1 tornado. Local standard time, as filed.
At 2017 CST, a brief EF0 tornado touchdown was observed along Highway A, 1 mile southwest of the Cameron Airport. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164349, 164350, 164358, 164357, 164355, 164352, 164353, 164351, 164354, 164356.